Alert archive / Illinois / Flash Flood Warnings in 2019

Flash Flood Warning 7, NWS Lincoln, IL

May 23, 2019Lawrence County, Richland County, Illinois

NWS Lincoln, IL issued this flash flood warning at May 23, 2019, 8:44 AM CDT for Lawrence County, Richland County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2019, 8:44 AM CDT (13:44 UTC)
Expired
May 23, 2019, 2:45 PM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Lawrence County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 62 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

823 
WGUS53 KILX 231344
FFWILX
ILC101-159-231945-
/O.NEW.KILX.FF.W.0007.190523T1344Z-190523T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
844 AM CDT Thu May 23 2019

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Lawrence County in southeastern Illinois...
  Richland County in southeastern Illinois...

* Until 245 PM CDT Thursday.

* At 843 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Olney, Lawrenceville, Sumner, Noble, Claremont, Calhoun, Chauncey,
  Birds, Dundas, Wakefield, Pinkstaff, Petrolia, Billett, Red Hills
  State Park and Olney Noble Airport.

LAT...LON 3864 8829 3866 8827 3869 8829 3873 8829
      3873 8826 3885 8826 3885 8762 3863 8762

$$

Barker

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 23, 7:00 AM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 23, 7:00 AM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
700 AM CDT Thu May 23 2019

.SHORT TERM...(Today and tonight)
ISSUED AT 324 AM CDT Thu May 23 2019
A weak cold front will drift into the region today, in the wake of
the overnight severe storms. Plenty of llvl moisture will enhance
the heat indices in the southern half of the state. Although high
temperatures should be confined to the upper 70s/low 80s, heat
indices south of I-70 will approach 90F. That being said, the weak
boundary will waver over the middle of the state, adding in a
complicating factor to the precip forecast into the overnight
hours. NAM/GFS/ECMWF/HRRR/RAP all bring a wave into west central
IL later this evening, bringing a narrow band of precip SW of a
line from Havana to Paris. Severe Weather outlook through 12Z
tomorrow morning puts the southern half of the state in a Marginal
Risk partially to handle the remnants of the current storms as
well as covering any that may spin up in the overnight that should
have access to the warm air and higher RH south of the meandering
boundary...which it bears mentioning may have a narrow swath of
50kt shear as well.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 324 AM CDT Thu May 23 2019
Active weather pattern continues, with a deep trough over the
west, and a series of waves moving out of the SW into the Midwest.
A lot of model variation with the details as the differences in
how the convection and mesoscale features change. Deep
southwesterly flow continues, and temperatures through the weekend remain
above normal, although there will likely be some hit or miss
max/mins due to precip activity and cloud cover. With the active
pattern, the forecast through the end of the pd is wet. Pops are
in every 12 hr chunk of the forecast out through Day 6. BEST
chances surround the weekend, as the next system of significance
shows up as the second low ejects out of the SW and drags a front
through the region. Pops increase going into Fri night/Sunday for
a stormy weekend. A series of waves rippling along that
boundary/baroclinic zone will result in continued rain chances
into the first of next week. Next likely pops show up Tuesday
night as both the ECMWF and the GFS try to clear the western
trough and pull a major storm system across the country's
midsection.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 626 AM CDT Thu May 23 2019

Stable conditions are in place after overnight and early morning
thunderstorms rolled across the region. West winds are expected to
be in place much of the day, then should veer to the northeast
this evening and eventually east tonight as high pressure builds
into the upper midwest and a warm front advances across the mid
Mississippi Valley. Showers and thunderstorms are expected again
tonight. The greatest chances will be west and northwest of the
local terminals, but some scattered storms are possible along the
front tonight, thus a prob30 for TSRA has been introduced in the
TAFs. Primarily VFR conditions will prevail today, though a few
patches of IFR and MVFR are present this morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HJS
LONG TERM...HJS
AVIATION...Deubelbeiss
Hazardous weather outlook, May 23, 5:28 AM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
528 AM CDT Thu May 23 2019

ILZ027>031-036>038-040>042-047>051-241030-
Cass-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard-Morgan-Peoria-
Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
528 AM CDT Thu May 23 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

There is a marginal risk for severe thunderstorms late this
evening and tonight, mainly south of I-74. The primary concerns
are for damaging winds and large hail.

Major flooding is occurring along the Illinois River near Havana
and downstream of Beardstown. Moderate flooding is occurring from
Henry to Peoria.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Moderate flooding will continue along the Illinois River from
Henry to Peoria...while major flooding continues near Havana and
downstream from Beardstown through at least early next week.

There will be additional periodic chances for thunderstorms
Friday through Wednesday. Some of these storms could produce
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this evening and overnight.

ILZ043>046-052>057-061-241030-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Macon-Moultrie-
Piatt-Shelby-Vermilion-
528 AM CDT Thu May 23 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TODAY AND TONIGHT...

There is a marginal risk for severe thunderstorms late this
evening and tonight, mainly south of I-74. The primary concerns
are for damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

There will be additional periodic chances for thunderstorms
Friday through Wednesday. Some of these storms could produce
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this evening and overnight.

ILZ062-063-066>068-071>073-241030-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
528 AM CDT Thu May 23 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

Strong to severe thunderstorms will continue early this morning
near and south of I-70. The primary concerns are large hail and
damaging winds, though an isolated tornado cannot be ruled out.

There is a marginal risk for severe thunderstorms late this
evening and tonight. The primary concerns are for damaging winds
and large hail.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

There will be additional periodic chances for thunderstorms
Friday through Wednesday. Some of these storms could produce
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this evening and overnight.

Deubelbeiss

In the hours before

Special weather statement, May 23, 7:32 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Lincoln IL
732 AM CDT Thu May 23 2019

ILZ071>073-231315-
Clay-Richland-Lawrence-
732 AM CDT Thu May 23 2019

...SPECIAL WEATHER STATEMENT...

At 732 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sailor Springs, or near Flora, moving east at 45 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Olney, Flora, Sumner, Louisville, Clay City, Noble, Claremont,
Calhoun, Sailor Springs, Schnell, Dundas, Wakefield, Wendelin and
Olney Noble Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3861 8847 3878 8853 3885 8821 3885 8794
      3864 8781
TIME...MOT...LOC 1232Z 254DEG 41KT 3872 8839

Barker
Local storm report, May 23, 7:38 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
738 AM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       1 WNW NEWTON            38.99N 88.18W
05/23/2019  M1.45 INCH       JASPER             IL   CO-OP OBSERVER

            CO-OP OBSERVER STATION NWTI2 NEWTON.

0655 AM     HEAVY RAIN       1 E HEARTVILLE          39.07N 88.53W
05/23/2019  M1.20 INCH       EFFINGHAM          IL   AWOS

            AWOS STATION K1H2 EFFINGHAM COUNTY MEM AP.

0700 AM     HEAVY RAIN       4 SSW SHERMAN           39.84N 89.62W
05/23/2019  M1.02 INCH       SANGAMON           IL   CO-OP OBSERVER

            CO-OP OBSERVER STATION SFDI2 SPRINGFIELD.

0620 AM     HEAVY RAIN       2 NNW SPRINGFIELD       39.81N 89.66W
05/23/2019  M1.01 INCH       SANGAMON           IL   COCORAHS

            COCORAHS STATION IL-SG-52 SPRINGFIELD 1.9
            NNW.

&&
Local storm report, May 23, 7:56 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
756 AM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       2 SSE JACKSONVILLE      39.71N 90.22W
05/22/2019  M1.60 INCH       MORGAN             IL   COCORAHS

            COCORAHS STATION IL-MG-13 SOUTH JACKSONVILLE
            0.3 E.

0830 AM     HEAVY RAIN       2 WNW EFFINGHAM         39.13N 88.59W
05/22/2019  M1.48 INCH       EFFINGHAM          IL   COCORAHS

            COCORAHS STATION IL-EF-6 2 WNW EFFINGHAM.

1125 AM     HEAVY RAIN       1 E OLNEY               38.73N 88.07W
05/22/2019  M1.45 INCH       RICHLAND           IL   COCORAHS

            COCORAHS STATION IL-RC-3 1 E OLNEY.

0800 AM     HEAVY RAIN       3 SE ROSE HILL          39.07N 88.11W
05/22/2019  M1.38 INCH       JASPER             IL   COCORAHS

            COCORAHS STATION IL-JS-3 NEWTON 6.4 NNE.

0800 AM     HEAVY RAIN       2 W LAWRENCEVILLE       38.72N 87.72W
05/22/2019  M1.35 INCH       LAWRENCE           IL   CO-OP OBSERVER

            CO-OP OBSERVER STATION BRPI2 LAWRENCEVILLE.

0900 AM     HEAVY RAIN       3 ENE SOUTH PEKIN       40.52N 89.60W
05/22/2019  M1.13 INCH       TAZEWELL           IL   COCORAHS

            COCORAHS STATION IL-TZ-26 3 ENE SOUTH PEKIN.

&&
Local storm report, May 23, 8:15 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
815 AM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     FUNNEL CLOUD     2 S OLNEY               38.70N 88.09W
05/23/2019                   RICHLAND           IL   EMERGENCY MNGR

&&

GOETSCH
Local storm report, May 23, 8:32 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
832 AM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 AM     TSTM WND DMG     LINCOLN                 40.15N 89.37W
05/23/2019                   LOGAN              IL   NWS EMPLOYEE

            LARGE TREE LIMB ON HOUSE NEAR 5TH STREET AND ADAMS.

&&

GOETSCH
Local storm report, May 23, 8:39 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
839 AM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     TSTM WND DMG     CANTRALL                39.93N 89.68W
05/23/2019                   SANGAMON           IL   EMERGENCY MNGR

            EXTENSIVE TREE DAMAGE, ESPECIALLY NEAR ST RT 29 AND WIND
            FALL LANE. NUMEROUS 30-40 FT TALL MATURE TREES...MOSTLY
            MAPLE SNAPPED ABOUT 10 FT FROM BASE. SOME TREES ON
            HOUSES. ONE WINDOW WAS RIPPED OUT OF HOME.

&&

BMD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:17 PM CDTRiver Flood WarningILXLawrence4 days
May 22, 8:50 PM CDTSevere Thunderstorm WarningILXSchuyler40 min
May 22, 9:13 PM CDTTornado WarningILXSchuyler17 min
May 22, 9:26 PM CDTSevere Thunderstorm WarningILXFulton49 min
May 22, 9:28 PM CDTTornado WarningILXSchuyler32 min
May 22, 9:33 PM CDTTornado WarningILXFulton, Knox27 min
May 22, 9:56 PM CDTTornado WarningILXFulton, Schuyler34 min
May 22, 9:58 PM CDTTornado WarningILXFulton, Peoria32 min
May 22, 10:04 PM CDTTornado WarningILXFulton26 min
May 22, 10:21 PM CDTSevere Thunderstorm WarningILXPeoria, Tazewell, Woodford24 min
May 22, 10:28 PM CDTSevere Thunderstorm WarningILXFulton, Logan, Mason, Tazewell47 min
May 22, 10:33 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Peoria, Tazewell42 min
May 22, 10:49 PM CDTSevere Thunderstorm WarningILXMorgan, Scott41 min
May 22, 11:10 PM CDTSevere Thunderstorm WarningILXMcLean, Tazewell, Woodford50 min
May 22, 11:27 PM CDTSevere Thunderstorm WarningILXMorgan, Scott48 min
May 22, 11:34 PM CDTSevere Thunderstorm WarningILXPeoria, Tazewell26 min
May 22, 11:56 PM CDTSevere Thunderstorm WarningILXCass, Menard, Morgan, Sangamon49 min
May 23, 12:15 AM CDTTornado WarningILXMcLean30 min
May 23, 12:21 AM CDTSevere Thunderstorm WarningILXDeWitt, Logan, McLean, Macon, Mason, Menard and 2 more39 min
May 23, 12:25 AM CDTTornado WarningILXLogan20 min
May 23, 12:44 AM CDTSevere Thunderstorm WarningILXChristian, Macon, Moultrie, Sangamon, Shelby46 min
May 23, 1:00 AM CDTSevere Thunderstorm WarningILXChampaign, DeWitt, McLean, Piatt45 min
May 23, 1:13 AM CDTSevere Thunderstorm WarningILXChampaign, DeWitt, Macon, Piatt47 min
May 23, 1:25 AM CDTSevere Thunderstorm WarningILXChristian, Douglas, Macon, Moultrie, Piatt, Shelby50 min
May 23, 1:53 AM CDTSevere Thunderstorm WarningILXChampaign, Vermilion52 min
May 23, 2:14 AM CDTSevere Thunderstorm WarningILXClark, Coles, Cumberland, Douglas, Edgar, Moultrie and 1 more46 min
May 23, 3:01 AM CDTSevere Thunderstorm WarningILXClark, Cumberland, Edgar44 min
May 23, 3:34 AM CDTFlash Flood WarningILXCumberland, Effingham, Shelby6 hr
May 23, 4:35 AM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper28 min
May 23, 4:51 AM CDTFlash Flood WarningILXCrawford, Effingham, Jasper5 hr
May 23, 7:32 AM CDTSpecial Weather StatementILXClay, Richland43 min
May 23, 8:11 AM CDTTornado WarningILXLawrence, Richland34 min

Nearby

Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.